This website is intended for healthcare professionals only.
Take a look at a selection of our recent media coverage:
27th February 2023
The Medicines and Healthcare Products Regulatory Agency said it had initiated a review after regulators in France alerted the European Medicines Agency (EMA) about a small number of cases.
EMA officials first announced they were looking into the issue on 10 February 2023 following concerns about posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS) related to use of the decongestant medicines.
Both conditions can lead to reduced blood supply to the brain and may cause major and life-threatening complications, including seizures, the EMA said.
There had been a small number of reported cases of PRES and RCVS associated with pseudoephedrine-containing medicines and a committee would look at the evidence to decide whether the marketing authorisation in the EU should be maintained, varied, suspended or withdrawn.
The MHRA stressed that the side effects that had been reported with use of the medicines were extremely rare.
The products, which include Sudafed, Actifed and Neurofen Cold and Flu, already include warnings about the rare side effects as well as more common ones such as headache and dizziness.
Officials said they had received two Yellow Card reports on this issue including one case of PRES where the person recovered and one for RCVS where the outcome was reported as unknown.
A spokesman said: ‘We keep the safety of all medicines under close review to ensure that the benefits outweigh any risks – the safety of the public is our top priority.
‘We are reviewing the available evidence regarding the use of medicines containing pseudoephedrine and the risk of posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS), which have been very rarely reported with these medicines. We will provide any further advice as appropriate.
‘We would also like to remind patients and parents/carers to report any suspected side effects to our Yellow Card scheme.
‘If you have any concerns about your medicine, please seek advice from a healthcare professional.’
This article first appeared in our sister publication Pulse